Alert archive / Arizona / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 56, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 12, 2012, 6:51 PM MST for Maricopa County, Arizona. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2012, 6:51 PM MST (01:51 UTC)
- Expired
- Sep 12, 2012, 7:08 PM MST
- In force
- 17 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 48 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.9 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1742 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
685 WUUS55 KPSR 130151 SVRPSR AZC013-130230- /O.NEW.KPSR.SV.W.0056.120913T0151Z-120913T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 651 PM MST WED SEP 12 2012 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITIES OF...GLENDALE...PHOENIX...PEORIA... PARADISE VALLEY...AND AREAS JUST SOUTH OF DEER VALLEY AIRPORT. * UNTIL 730 PM MST * AT 643 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NORTH MOUNTAIN PARK...OR 6 MILES NORTH OF PHOENIX...AND MOVING SOUTH AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO METRO CENTER...PIESTEWA PEAK PARK...CAMELBACK MOUNTAIN AND ARIZONA STATE FAIRGROUNDS PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE WARNING AREA...GO INSIDE A STURDY BUILDING. REMEMBER...A SEVERE THUNDERSTORM WILL PRODUCE DAMAGING WINDS AND DEADLY LIGHTNING. && LAT...LON 3349 11192 3342 11218 3370 11227 3377 11201 TIME...MOT...LOC 0151Z 349DEG 14KT 3360 11208 $$ HV
1 follow-up statement
716 WWUS55 KPSR 130208 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 708 PM MST WED SEP 12 2012 AZC013-130215- /O.CAN.KPSR.SV.W.0056.000000T0000Z-120913T0230Z/ MARICOPA AZ- 708 PM MST WED SEP 12 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARICOPA COUNTY IN THE VICINITY OF DEER VALLEY AIRPORT IS CANCELLED... THE SEVERE THUNDERSTORM THAT DEVELOPED EARLIER NEAR THE DEER VALLEY AIRPORT HAS DISSIPATED. THERE IS NO LONGER A THREAT FOR SEVERE THUNDERSTORMS IN THE PHOENIX AREA. EARLIER...STRONG RAIN FILLED WIND GUSTS DOWNED A FEW LARGE TREES NEAR THE INTERSECTION OF BELL ROAD AND 7TH AVENUE. POWER WAS ALSO OUT IN THE NEIGHBORHOOD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3349 11192 3342 11218 3370 11227 3377 11201 TIME...MOT...LOC 0205Z 349DEG 14KT 3355 11207 $$ HV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 6:32 PM MST, 19 minutes earlier.
Area forecast discussion, Sep 12, 6:32 PM MST, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 632 PM MST WED SEP 12 2012 .UPDATE...TO SHORT TERM FORECAST AND AVIATION DISCUSSION... && .SYNOPSIS... A WEAK WEATHER DISTURBANCE WILL BRING A SLIGHT CHANCE FOR THUNDERSTORMS TO SOUTH-CENTRAL ARIZONA THIS EVENING...AND OVER THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA ON THURSDAY. DRY CONDITIONS WILL PREVAIL FRIDAY THROUGH EARLY NEXT WEEK...AS MUCH DRIER AIR OVERSPREADS THE REGION. EXPECT SLIGHTLY BELOW NORMAL DAYTIME HIGHS THE NEXT FEW DAYS...WITH NEAR NORMAL TEMPERATURES SUNDAY THROUGH TUESDAY. && .DISCUSSION... ISOLATED...BUT PERSISTENT...STORM ACTIVITY DEVELOPING ALONG THE NW-SE ORIENTED JET STREAK NOW WORKING ACROSS CENTRAL ARIZONA THIS EVENING. MADE SOME MINOR UPDATES TO THE FORECAST THROUGH THE EARLY EVENING ADD MENTION OF ISOLATED STORMS ACROSS THE CENTRAL AND WESTERN ARIZONA DESERTS. RAINFALL WITH THESE SHOULD GENERALLY RUN UNDER ONE QUARTER OF AN INCH...LOCALLY HIGHER UNDER THE HEAVIEST SHOWER CORES. LATEST 00Z PHOENIX WEATHER BALLOON BEGINNING TO INDICATE ATMOSPHERIC DRYING...WITH A SLIGHT INVERTED V AND PWATS AROUND 1.25 INCHES. STORM ACTIVITY WILL GRADUALLY DISSIPATE BEFORE GENERALLY ENDING AFTER SUNSET. WILL MAKE FURTHER ADJUSTMENTS TO THE FORECAST LATER IF NEED BE. PREVIOUS DISCUSSION... SHORT WAVE TROUGH...CURRENTLY OVER NORTHERN ARIZONA...WAS MOVING SLOWLY TOWARD THE SOUTHEAST. ASSOCIATED UPPER LEVEL JET STREAK WAS CENTERED OVER SOUTHERN CALIFORNIA...BETWEEN LAS VEGAS AND JOSHUA TREE NATIONAL PARK...WITH LEADING EDGE OF 40+ KNOT WIND ENTERING WEST-CENTRAL AZ. NORTHERN ARIZONA REMAINS IN THE LEFT EXIT REGION OF THE JET..WHICH IS FORECAST TO MOVE SLOWLY EAST ACROSS CENTRAL ARIZONA OVERNIGHT TONIGHT. AS EXPECTED...ISOLATED THUNDERSTORMS HAD DEVELOPED TO OUR NORTH...AND WERE AFFECTING PORTIONS OF SOUTHERN MOHAVE/YAVAPAI COUNTIES AS WELL AS GILA COUNTY. ONLY STORM IN OUR CWA SO FAR WAS OVER EAST-CENTRAL GILA COUNTY. RELATIVELY MOIST CONDITIONS PERSIST IN THE LOWER TROPOSPHERE (SFC-15KFT MSL) OVER FAR SOUTHEAST CALIFORNIA AND SOUTHWEST/SOUTH-CENTRAL ARIZONA...WITH 1000-700 MB MEAN MIXING RATIO HOLDING BETWEEN 10 AND 11 G/KG. WEAK DRY ADVECTION CONTINUES OVER THE ENTIRE FORECAST AREA...REFLECTED BY STEADY LOWERING OF PRECIPITABLE WATER AT A GPS-IPW SITE IN PHOENIX SINCE 9 PM LAST EVENING. EVEN SO...PRECIPITABLE WATER STILL WELL ABOVE CLIMO...IN THE 1.3" TO 1.5" RANGE...OVER MUCH OF THE CWA. STEERING FLOW THIS EVENING IS FROM THE NORTHWEST...WITH STRONGER WINDS ALOFT COMPARED TO LAST EVENING. ALL THINGS CONSIDERED...EXPECT ISOLATED STORMS TO PROPAGATE SOUTHEAST ACROSS MAINLY THE HIGHER TERRAIN OF NORTHERN LA PAZ...NORTHERN MARICOPA...AND SOUTHERN GILA COUNTIES THIS EVENING. A STORM OR TWO COULD MAKE IT TO THE LOWER DESERT OF SOUTH-CENTRAL AZ THIS EVENING. UPPER JET AXIS DRIFTS A BIT FURTHER EAST BY THURSDAY...AS TROF DRIFTS SLOWLY SOUTH ACROSS EASTERN ARIZONA. THIS WILL HELP SHIFT THE FOCUS FOR STORMS TO EASTERN ARIZONA. SLOW DRYING TREND WILL CONTINUE AS NORTHERLY FLOW PREVAILS. BOUNDARY LAYER FORECAST TO BE A BIT WARMER SO LAPSE RATE STEEPENS...AND WINDS ALOFT WILL REMAIN STRONGER THAT NORMAL. WILL RETAIN A SLIGHT CHANCE FOR AFTN/EARLY EVENING STORMS OVER THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY...WITH DRY CONDITIONS ELSEWHERE. DRY CONDITIONS AREA-WIDE ON FRIDAY AND SATURDAY AS NORTHEAST FLOW DEVELOPS ALOFT AND BOUNDARY LAYER DRIES TO THE POINT THAT NO CAPE WILL EXIST. PRECIPITABLE WATER OVER PHOENIX IS FORECAST TO FALL FROM JUST BELOW AN INCH FRIDAY AM TO NEAR ONE HALF INCH BY SATURDAY EVENING. BREEZY EAST WIND WILL DEVELOP ON FRIDAY AS WEST-EAST ORIENTED TROF MOVES TO OUR SOUTH AND EAST. LIGHTER WIND EXPECTED ON SATURDAY. MAX TEMPS WILL BE A FEW DEGREES BELOW NORMAL AT MOST SITES THURSDAY THRU SATURDAY. && .PREVIOUS DISCUSSION... A TEMPORARY QUASI-OMEGA TYPE BLOCK WILL DEVELOP OVER THE WRN CONUS THROUGH THE END OF THE WEEK...PROMOTING A REGIONAL N/NW FLOW COMPONENT AND RAPID DRYING OF THE ENTIRE ATMOSPHERIC COLUMN. IN FACT...FORECAST BUFR SOUNDINGS BRING TOTAL COLUMN PWATS BELOW ONE INCH BY FRIDAY EVENING THROUGH MUCH OF THE AREA (AND EVEN LOWER SATURDAY). ASIDE FROM KEEPING SOME VERY LOW END POPS OVER THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY THURSDAY...SAW LITTLE EVIDENCE TO PROMOTE MUCH IN THE WAY OF PRECIPITATION CHANCES OTHERWISE. WITH NORTHERLY FLOW AND H5 HEIGHTS AROUND 588DM...TEMPERATURES SHOULD FALL IN A NEAR TO SLIGHTLY BELOW NORMAL RANGE. OPERATIONAL MODELS CONTINUE TO SHOW MINOR DISCREPANCIES IN SOLUTIONS EARLY NEXT WEEK...WITH THE ECMWF STILL ATTEMPTING TO BREAK OFF A PIECE OF ENERGY FROM A LARGE WAVE DIGGING INTO THE NORTHERN ROCKIES...EVENTUALLY DEPRESSING HEIGHTS (AND SUBSEQUENTLY TEMPERATURES) OVER THE DESERT SOUTHWEST. 00Z ECMWF FORECAST MAGNITUDE OF HEIGHT FALLS AND WAVE INTENSITY WAS WEAKER THAN THE 12Z ITERATION...YET STILL DOES NOT HAVE MUCH ENSEMBLE SUPPORT...AND WAS LARGELY DISCOUNTED. REGARDLESS...ALL MODELS SHOW THE SEASONAL SUBTROPICAL RIDGE BECOMING DISPLACED SOUTH OF THE BAJA...AND PERSISTENT STRONG WESTERLY FLOW PREVAILING THROUGH THE SOUTHWEST CONUS...BRINGING THE 2012 MONSOON SEASON TO A CONCLUSION. && .AVIATION... SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL... ONE CONCENTRATED LINE OF SHOWERS AND THUNDERSTORMS DROPPING OUT OF THE NORTH VALLEY WILL BRING AT LEAST VICINITY THUNDER ACTIVITY TO KSDL AND POTENTIALLY KPHX FOR THE NEXT TWO HOURS OR SO BEFORE DISSIPATING INTO THE DRYING ATMOSPHERE ACROSS CENTRAL ARIZONA. BULK OF THE SHOWER/STORM LINE CURRENTLY DRAPED ACROSS THE WEST SIDE OF PHOENIX...MORE LIKELY GENERATING BREEZY NORTHERLY OUTFLOW WINDS THAN OBSERVED TS/RA FOR KIWA. CIGS POTENTIALLY DROPPING TO 6-7KFT WITH THE SHOWERS. ISOLATED STORM ACTIVITY EXPECTED TO DIMINISH WITH SUNSET...LEAVING SOME DEBRIS CLOUDINESS ACROSS THE REGION BEFORE CLEARING OVERNIGHT. SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH... EXPECT DRY CONDITIONS AND LIGHT WINDS NEXT 24 HOURS. FEW-SCT CU DECKS THRU ABOUT 02Z TONIGHT...BASES AOA 5K FEET. NO AVIATION CONCERNS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... SATURDAY THROUGH WEDNESDAY... HIGH PRESSURE WILL DOMINATE THE WEATHER PATTERN THROUGH THE PERIOD...AND DUE TO THE HIGH BEING CENTERED TO OUR SOUTH...FLOW ALOFT WILL FAVOR THE NORTH TO WEST AND DRIER AIR WILL GRADUALLY SPREAD INTO THE AREA. MINIMUM HUMIDITIES SATURDAY WILL RANGE FROM THE UPPER TEENS TO MID 20S...LOWERING INTO THE LOW TO MID TEENS BY THE MIDDLE OF NEXT WEEK. GOOD OR VERY GOOD OVERNIGHT RECOVERY IS EXPECTED SATURDAY NIGHT...BECOMING FAIR TO GOOD BY MIDWEEK. WINDS WILL BE RELATIVELY LIGHT EACH DAY...FAVORING NORMAL DIURNAL PATTERNS INCLUDING WEST WINDS DURING THE AFTERNOON AND EVENING HOURS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...NOLTE PREVIOUS DISCUSSION...DG/MO AVIATION...NOLTE/CB FIRE WEATHER...CB
Hazardous weather outlook, Sep 12, 4:19 AM MST, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 419 AM MST WED SEP 12 2012 AZZ022-023-027-028-131130- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 419 AM MST WED SEP 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON. BRIEF HEAVY DOWNPOURS...GUSTY WINDS...AND OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AZZ020-021-025-026-CAZ030>033-131130- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 419 AM MST WED SEP 12 2012 /419 AM PDT WED SEP 12 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST- CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AZZ024-131130- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 419 AM MST WED SEP 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. BRIEF HEAVY RAINFALL...GUSTY WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THE MOST INTENSE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. BRIEF HEAVY RAINFALL...GUSTY WINDS...AND OCCASIONAL CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THE MOST INTENSE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
Nearby
Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.